Thunderstorm Wind, Phelps
- When
- August 9, 12:47 AM CST
- Where
- Phelps County, 0.53 mi W of Holdrege Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.450, -99.340
A wind gust of 61 MPH was measured by the Holdrege Airport AWOS.
A frontal boundary draped from southeast Nebraska to central Kansas became the focal point for an eventual high wind event that stretched across several counties. Initial winds gusts near 60 mph were reported in the Holdrege area and parts of Kearney county shortly after midnight.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A frontal boundary draped from southeast Nebraska to central Kansas became the focal point for an eventual high wind event that stretched across several counties. Initial winds gusts near 60 mph were reported in the Holdrege area and parts of Kearney county shortly after midnight. As the storms gained momentum, a 69 mph wind was recorded at a mesonet station near Bladen. A grain bin was damaged in northern Webster county near Blue Hill. The storms continued marching east-northeast with several reports of 60 mph winds from eastern Adams county across Clay county. Quarter-size hail also fell near Fairfield and Saronville in Clay county.
As the thunderstorm complex moved into Fillmore county, the county was basically divided from north-to-south based upon the strength of the wind. The southern part of the county experienced wind gusts in the 60 mph range in general. There were a few power outages reported in the Shickley area. Windspeeds increased dramatically to the north. A gust of 91 mph was measured 3 miles southeast of Fairmont; 86 mph southeast of Exeter and 75 mph southeast of Sutton. Tree damage was widespread. Several enter-pivot irrigation systems were overturned and some grain bins were damaged. At least one semi-truck was blown over.
A cold front had pushed into south central Nebraska earlier in the day and basically stalled southeast of Hastings. A broad upper trough approaching along with a side-swiping 100 knot jet streak in eastern Wyoming spread broad upper difluence across eastern Nebraska by the late evening hours. Steep mid-level lapse rates of 9 C/km reflected a very unstable environment aloft. The combination of the approaching trough and jet dynamics, fueled by surface dewpoints in the 70s and a developing low-level jet, helped intensify the thunderstorms and sustain them as they rolled east across south central Nebraska and into eastern Nebraska overnight.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 8, 11:46 PM CST, 1 hour 1 minute earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 1246 AM CDT Sat Aug 9 2025 .KEY MESSAGES... - Thunderstorms are expected to move into mainly northwestern portions of the area tonight behind a cold frontal passage. A few of these storms could be strong-severe. - Scattered chances for precipitation on Saturday (15-40%) and Sunday (15-70%), most likely across southeastern portions of the area. - Cooler weather this weekend with highs in the 80s-90s on Saturday and in the 70s-80s on Sunday. && .DISCUSSION... Issued at 329 PM CDT Fri Aug 8 2025 This afternoon-Tonight... A cluster of showers-weak storms has recently departed eastern York/Fillmore/Thayer counties. These storms produced sporadic heat bursts at they tracked across central portions of the area this morning, with a Nebraska Mesonet station southeast of Wood River jumping from the low 80s to 95 degrees! Elsewhere, where sunshine has been more dominant, highs have climbed into the 90s, with temperatures in the low 100s across north central Kansas. Heat index values are sitting in the upper 90s to 100s, and are expected to top out around 105-109 degrees. A Heat Advisory is in effect for the entire area until 8pm. A cold front is beginning to push it's way into western portions of the area, though the cooler air still sits across north central Nebraska. Attempts at scattered shower/thunderstorm development is underway across northwest Kansas along the cold front. Hot temperatures (100s) combined with dry low levels (dewpoints 40s-50s) will result in an inverted V atmospheric profile. This setup favors storms capable of producing gusty-damaging winds, with most of the rain evaporating before reaching the ground. These storms would move into far southwestern portions of the area this evening. While these storms are expected to dissipate shortly after sunset given the loss of daytime heating, there will likely be a 1-2 hour window around sunset for Furnas/Harlan/Phillips/Rooks counties to have a locally higher chance for damaging wind gusts. Cooler air will filter into northwestern portions of the area this evening, and push the cold front southeast. Dewpoints will be higher along and north of the front. While surface based instability drops off around sunset, the higher dewpoints will result in a pocket of moderate elevated instability behind the front. CAM guidance supports scattered thunderstorm development moving in from northeastern CO during the late evening hours. These storms will have the potential to tap into this area of elevated instability. How much storms make use of the favorable environment is uncertain with CAM guidance ranging from only isolated instances of stronger storms, to scattered strong-severe storms persisting throughout much of the overnight hours. The strongest storms tonight will be capable of producing wind gusts around 60mph and hail to the size of quarters. Regardless, at least isolated-scattered showers/thunderstorms are expected to move northeast across the area behind the cold frontal passage tonight. Based on this, have kept overnight PoPs (15-35%) mainly along and north/west of the Tri- Cities. Breezy-Gusty winds are possible tonight (gusts 20-30mph) as the cold front moves through, especially if combined with any ongoing shower/storm. Saturday... Any lingering shower is expected to come to an end by the mid-late morning hours on Saturday. The cold front is expected to stall just to the southeast of the forecast area Saturday morning. Skies will clear during the day, with mostly sunny skies by the afternoon. Despite the sunshine, highs will be noticeably cooler, in the mid 80s to low 90s. Precipitation chances (15-40%) return to the area Saturday night as a disturbance within the broader troughing aloft moves into the Plains. Scattered showers/storms will move out of Colorado, along and just north of the stationary front, keeping most PoP chances confined to southern/southeastern portions of the area. Sunday... Saturday night's showers/storms are likely to be ongoing across at least a portion of the area Sunday morning with some scattered storms lingering into the late morning hours. Sky cover is expected to be more robust on Sunday, helping keep temperatures cooler, with highs in the upper 70s to mid 80s. While there is likely to be a lull in precipitation activity during the afternoon, as the area sits inbetween disturbances, the next wave aloft moves into the Plains Sunday night. This will bring another round of showers/storms through the area. Similar to Saturday, it looks to be another instance where rain mostly impacts southern/southeastern portions of the area (40-70% PoPs) with areas northwest of the Tri-Cities remaining dry (15-25% PoPs). Next Week... Monday will be another cooler day as the area remains under the influence of troughing aloft. Temperatures begin to climb back towards normal (mid 80s to low 90s) by the middle of next week as zonal-northwesterly flow builds over the area. Drier weather is also expected next week, with no notable disturbance impacting the area. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1228 AM CDT Sat Aug 9 2025 For KGRI/KEAR Airports: The main aviation impacts over the next 6ish hours will be from the presence of scattered storms moving in from the west early this morning. A few storms could become severe with gusty winds as the more likely impact, though it is hard to project if the center of a strong storm will pass overtop of the terminals or not. The best timeframe for any more significant storm would fall between 8-10z. A sneak MVFR celling/visibility could happen from a storms influence before 12z. The background winds besides any storm's influence will be from the north, becoming northeasterly in the afternoon. Winds are expected to stay fairly present all night and day gusting as high as 20-25 MPH at times. The chance for a storm remain a possibility this evening, though coverage may be less than storms this morning (20-30% chance). && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Davis AVIATION...Stump
Hazardous Weather Outlook National Weather Service Hastings NE 807 PM CDT Fri Aug 8 2025 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 100115- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 807 PM CDT Fri Aug 8 2025 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A few strong to marginally severe thunderstorms are possible tonight. The strongest storms will be capable of producing primarily wind gusts up to 60 MPH with large hail up to the size of quarters also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorm chances return for portions of the area Saturday through Sunday night. The overall best chances favor southeastern portions of the area, highest during the overnight hours. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
Special Weather Statement
National Weather Service Hastings NE
1231 AM CDT Sat Aug 9 2025
NEZ072-082-090600-
Furnas NE-Gosper NE-
1231 AM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN GOSPER AND FURNAS
COUNTIES THROUGH 100 AM CDT...
At 1231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge to near Oberlin. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Cambridge around 1235 AM CDT.
Holbrook around 1245 AM CDT.
Wilsonville around 1250 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4062 9998 4064 9975 4000 9989 4000 10019
TIME...MOT...LOC 0531Z 247DEG 25KT 4029 10022 3988 10046
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MangelsSpecial Weather Statement
National Weather Service Hastings NE
103 AM CDT Sat Aug 9 2025
NEZ072-073-082-083-090630-
Phelps NE-Harlan NE-Furnas NE-Gosper NE-
103 AM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN PHELPS...GOSPER...FURNAS
AND WESTERN HARLAN COUNTIES THROUGH 130 AM CDT...
At 103 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Arapahoe to 9 miles north of
Norton. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Arapahoe and Beaver City around 110 AM CDT.
Edison around 115 AM CDT.
Hollinger around 120 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 10000 4044 9998 4049 9998 4069 9965
4068 9946 4000 9947 4000 10001
TIME...MOT...LOC 0603Z 240DEG 29KT 4044 9993 3997 9995
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MangelsSpecial Weather Statement
National Weather Service Hastings NE
130 AM CDT Sat Aug 9 2025
NEZ060-061-073-074-083-084-090700-
Franklin NE-Buffalo NE-Phelps NE-Kearney NE-Harlan NE-Dawson NE-
130 AM CDT Sat Aug 9 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FRANKLIN...PHELPS...
SOUTHWESTERN KEARNEY...SOUTHWESTERN BUFFALO...SOUTHEASTERN DAWSON AND
HARLAN COUNTIES THROUGH 200 AM CDT...
At 130 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Smithfield to near Atlanta
to near Woodruff. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Alma, Overton, Orleans, Loomis, and Atlanta around 135 AM CDT.
Holdrege around 140 AM CDT.
Huntley and Ragan around 145 AM CDT.
Elm Creek around 150 AM CDT.
This includes Interstate 80 between mile markers 244 and 269.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4071 9964 4091 9923 4060 9912 4016 9905
4000 9938 4000 9962 4051 9964
TIME...MOT...LOC 0630Z 228DEG 34KT 4066 9966 4033 9953 4003 9948
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MangelsPreliminary Local Storm Report
National Weather Service Hastings NE
133 AM CDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM Tstm Wnd Gst Stamford 40.13N 99.59W
08/09/2025 M47 MPH Harlan NE Mesonet
Ambient Weather Station.
&&
MangelsPreliminary Local Storm Report
National Weather Service Hastings NE
138 AM CDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 AM Tstm Wnd Gst 6 SSW Atlanta 40.30N 99.52W
08/09/2025 M48 MPH Harlan NE Mesonet
Davis Weather Station.
&&
MangelsPreliminary Local Storm Report
National Weather Service Hastings NE
140 AM CDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM Tstm Wnd Gst 6 ESE Oxford 40.23N 99.52W
08/09/2025 M47 MPH Harlan NE Mesonet
Davis Weather Station.
&&
MangelsThe Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 06:47 UTC.
9 thunderstorm wind, 2 hail. Local standard time, as filed.
A wind gust of 61 MPH was measured by the Holdrege Airport AWOS.
A wind gust of 58 MPH was measured by a mesonet station located eight miles south-southeast of Kearney.
A wind gust of 69 MPH was measured by a mesonet station located one mile southwest of Bladen. Wind gusts were estimated to be around 60 MPH across Bladen.
A grain bin was damaged on the north side of Blue Hill.
There were several measured wind gusts between 58 and 62 MPH by area mesonets, as as well as wind gusts estimated to be around 60 MPH by emergency management in areas near and along this path.
There were a handful of wind gust estimates near 60 MPH along this path.
A wind gust of 61 MPH was measured by a mesonet station located three miles west-southwest of Carleton.
A swath of relatively-weaker winds affected the southern half of Fillmore County compared to the northern half. A wind gust of 61 MPH was measured by mesonet stations located three miles northwest of Shickley and one mile northeast of Geneva. A few other gusts of 58 to 60 MPH were measured near and along this path. A few power outages were reported in the area.
The highest measured wind gusts near and along this path included the following: 91 MPH, measured by a mesonet station located three miles south-southeast of Fairmont; 86 MPH, measured by a mesonet station located two miles northeast of Exeter; 75 MPH, measured by a mesonet station located four miles southeast of Sutton; 74 MPH, measured by a mesonet station located two miles south of Exeter. There were several reports of tree damage along this path, including the Grafton and Fairmont areas. Power outages and line damage was also reported. In the Fairmont area, at least one grain bin was destroyed, and a semi was tipped over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295696, 1295698, 1295699, 1298665, 1298634, 1298632, 1298624, 1298625, 1298643, 1298657, 1298644.